Two people every day.
In King County, fentanyl-involved overdoses kill two people in our community every day. Nationwide, fentanyl is involved in more deaths of Americans under 50 than any cause of death, including heart disease, cancer, homicide, suicide and other accidents.
Five people died on the University of Washington campus in Seattle during the past academic year after drug overdoses. While none of these individuals were formally affiliated with the UW, they were all part of our larger community, had potential, had loved ones and were cared about.
Fentanyl has proved dangerously difficult to recognize – and profitable to cut into other street drugs. A potentially lethal dose of fentanyl can be as little as two milligrams, equivalent in size to a few grains of salt. Unfortunately, there is no way to know if a substance is or contains fentanyl just by looking at it.
Today, on National Fentanyl Awareness Day, we are asking the UW community to help save lives.
Here’s what you can do to reduce the risk of overdose:
- Only take medication prescribed by your doctor and distributed by a pharmacy. Counterfeit pills, including medicine purchased online without a prescription, are made to appear legitimate.
- Learn about recognizing the signs of an overdose and what you should do if you think someone is overdosing with information from UW’s LiveWell office.
- If you or someone you care about is using substances such as opioids or stimulants, use fentanyl test strips: Free test strips are available for students at Hall Health Center or order free fentanyl testing strips online through King County.
- If you or someone you care about is using opioids, have naloxone (Narcan) on hand and know how to use it ready: You can have Narcan nasal spray mailed to you at no cost by the People’s Harm Reduction Alliance and Kelley-Ross Pharmacy (King County). Hall Health Center’s Pharmacy also has Narcan nasal spray available for purchase (which may be covered by your health insurance) and a limited supply of free Narcan. Information about how to administer Narcan and respond to a drug overdose is available from the Washington State Department of Health and at stopoverdose.org.
- If you suspect an overdose, call 911 right away. The Good Samaritan Law protects you and the overdose victim from drug possession charges. On the Seattle campus, all UWPD officers carry Narcan and are trained in its use.
- If you use and your use feels out of control, call the WA Recovery Helpline at 1-866-789-1511. You can learn about treatment for opioid use disorder at learnabouttreatment.org. Medications are the first line of treatment and they both support recovery and reduce your chances of dying by at least 50%.
Improving the lives of people affected by drug use and addition
The UW is participating in national and local efforts to address drug use and addiction. The University’s Addiction, Drugs & Alcohol Institute is conducting innovative research and tracking Washington state data related to overdose deaths, treatment, admissions, statewide opioid sales and police evidence testing data for opioids and other drugs.
The Institute’s research shows a sharp rise in deaths from synthetic opioids, the most common of which is fentanyl and its analogues, eclipsing heroin deaths in 2020.
We want everyone on our campus to go home safe every day. People in the United States are dying from fentanyl at alarming rates. Getting the facts about fentanyl and sharing them widely is a good first step in addressing this community-wide crisis.